Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Quasipositive plumbing (constructions
of quasipositive knots and links, V)

Author: Lee Rudolph
Journal: Proc. Amer. Math. Soc. 126 (1998), 257-267
MSC (1991): Primary 57M25; Secondary 32S55, 14H99
MathSciNet review: 1452826
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A Seifert surface $S\subset S^{3}=\partial D^{4}$ is a fiber surface if a push-off $S\to S^{3}\setminus S$ induces a homotopy equivalence; roughly, $S$ is quasipositive if pushing $\operatorname{Int} S$ into $\operatorname{Int} D^{4}\subset \mathbb{C}^{2}$ produces a piece of complex plane curve. A Murasugi sum (or plumbing) is a way to fit together two Seifert surfaces to build a new one. Gabai proved that a Murasugi sum is a fiber surface iff both its summands are; we prove the analogue for quasipositive Seifert surfaces. The slice (or Murasugi) genus $g_{s}(L)$ of a link $L\subset S^{3}$ is the least genus of a smooth surface $S\subset D^{4}$ bounded by $L$. By the local Thom Conjecture, $g_{s}(\partial S)=g(S)$ if $S\subset S^{3}$ is quasipositive; we derive a lower bound for $g_{s}(\partial S)$ for any Seifert surface $S$, in terms of quasipositive subsurfaces of $S$.

References [Enhancements On Off] (What's this?)

  • 1. Michel Boileau and Lee Rudolph, Stein fillings via branched covers and plumbing, in preparation, 1995.
  • 2. J. Conway, An enumeration of knots and links and some of their algebraic properties, Computational Problems in Abstract Algebra, Proc. Conf. Oxford, 1967, Pergamon Press, 1970, pp. 329-358. MR 41:2661
  • 3. David Gabai, Foliations and the topology of $3$-manifolds, J. Diff. Geom. 18 (1983), 445-503. MR 86a:57009
  • 4. -, Genera of the arborescent links, Memoirs A.M.S. 339 (1986). MR 87h:57010
  • 5. -, The Murasugi sum is a natural geometric operation, Contemp. Math. 20 (1983), 131-144. MR 85d:57003
  • 6. P. B. Kronheimer and T. S. Mrowka, Gauge theory for embedded surfaces. I, Topology 32 (1993), 773-826. MR 94k:57048
  • 7. K. Murasugi, On a certain subgroup of the group of an alternating link, Amer. J. Math. 85 (1963), 544-550. MR 28:609
  • 8. -, On a certain numerical invariant of link types, Trans. A.M.S. 117 (1965), 387-422. MR 30:1506
  • 9. Lee Rudolph, Braided surfaces and Seifert ribbons for closed braids, Comment. Math. Helvetici 58 (1983), 1-37. MR 84j:57006
  • 10. -, Quasipositivity and new knot invariants, Rev. Mat. Univ. Complut. Madrid 2 (1989), 85-109. MR 90k:57009
  • 11. -, A congruence between link polynomials, Math. Proc. Camb. Phil. Soc. 107 (1990), 319-327. MR 90k:57010
  • 12. -, A characterization of quasipositive Seifert surfaces (Constructions of quasipositive knots and links, III), Topology 31 (1992), 231-237. MR 93g:57014
  • 13. -, Quasipositive annuli (Constructions of quasipositive knots and links, IV), J. Knot Theory Ramif. 1 (1993), 451-466. MR 94c:57017
  • 14. -, Quasipositivity as an obstruction to sliceness, Bull. A.M.S. 29 (1993), 51-59. MR 94d:57028
  • 15. -, Baskets, Hopf plumbing, $\mathscr{T}$-homogeneous braids, and arborescent surfaces, in preparation, 1997.
  • 16. L. Siebenmann, Exercices sur les n{\oe}uds rationnels, mimeographed notes, Orsay, 1975.
  • 17. John R. Stallings, Constructions of fibred knots and links, Algebraic and Geometric Topology (R. James Milgram, ed.), Proc. Sympos. Pure Math., vol. XXXII, Part 2, Amer. Math. Soc., Providence, RI, 1978, pp. 55-60. MR 80e:57004

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25, 32S55, 14H99

Retrieve articles in all journals with MSC (1991): 57M25, 32S55, 14H99

Additional Information

Lee Rudolph
Affiliation: Department of Mathematics and Computer Science, Clark University, Worcester, Massachusetts 01610

Keywords: Murasugi sum, plumbing, quasipositive, slice genus, Thom conjecture
Received by editor(s): October 1, 1995
Additional Notes: Partially supported by grants from CAICYT, NSF (DMS-8801915, DMS-9504832), and CNRS
Dedicated: Dedicated to Professor Kunio Murasugi
Communicated by: Ronald Stern
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society